Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 23, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Jun 2, 2023, 4:21 PM CDT for Lynn County, Texas. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2023, 4:21 PM CDT (21:21 UTC)
- Expired
- Jun 2, 2023, 6:07 PM CDT
- In force
- 106 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lynn County, TX
The radar
The Lubbock radar (KLBB), 53 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 1:41 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 2, 1:41 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 141 PM CDT Fri Jun 2 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 137 PM CDT Fri Jun 2 2023 A widespread severe weather event is expected to occur this afternoon through early evening with all weather hazards possible. Water vapor imagery depicts a very strong short wave trough rotating out of New Mexico with the base of the trough over central/western New Mexico. This short wave will take on an increasingly more negative tilt as it rotates around the larger trough over the western CONUS. Mid and upper level winds will continue to quickly back to the south/southwest as this short wave approaches. A large amount of diffluent air will spread over the area for the rest of this afternoon into the evening supplying a great amount of large scale lift. The strength of this short wave was evident on this morning's water vapor imagery evident by the waves within the mid and high clouds out ahead of the trough axis. The southwesterly mid and upper level winds will keep surface winds backed to the southeast/south with a good flow of low level moisture. Surface dew points will solidly be in the upper 50s to lower 60s with the lowest values near the Texas/New Mexico state line. Low stratus this morning will initially limit boundary layer mixing possibly keeping surface dew points a little higher. Atmospheric mixing may only be on the order of 1-2km this afternoon on the caprock. Nonetheless, a healthy low level theta-e ridge will exist across the area this afternoon feeding into convection. Cooling mid level temperatures will lead to steep mid level lapse rates on the order of 7-8 C/km spreading over the area early this afternoon. Mixed layer instability value calculations of 1-2 km yields anywhere between 2000 and 3000 J/kg with a minimal amount or no CIN. CAPE profiles will be very fat this afternoon leading to strong and intense updrafts. Strong shear magnitudes will exist today with vectors on the order of 40-50kt which will favor discrete supercell convection as the initial development. Hodographs will be relatively short this afternoon with the initial convective development but are expected to lengthen by late afternoon. Tornado potential will likely maximize late afternoon with the lengthening of the hodographs increasing low level helicity. Initial discrete development will likely morph into an MCS as it tracks across the region and will wane late this evening over the Rolling Plains and points eastward. Last and maybe not least, we will be dealing with heavy rainfall leading to flooding. A large portion of the area have seen rainfall amounts in excess of 400% of normal over the past two weeks or so leading to a saturated ground in the top layers. Additional rainfall will only exacerbate flooding concerns. Precipitable water anomaly values will be maximized near the Texas/New Mexico state line with values on the order of 150-175 percent of normal. Areas east will still see anomalies in excess of 125 percent of normal. Warm cloud depths will be around 10kft which will be more than sufficient for heavy rainfall. Although model soundings are not indicative of a typical heavy rain sounding, widespread strong updrafts and antecedent conditions will contribute to a flash flooding threat across the entire region. The convective forecast for Saturday is quite murky and will be highly dependent on what happens this afternoon and evening. We will lose much of the large scale lift on Saturday but we will maintain the low level upslope flow. The most likely scenario is for storms to develop off the higher terrain of eastern New Mexico within this upslope flow and slowly migrate eastward through the afternoon into the evening hours. && .LONG TERM... (Saturday night through next Thursday) Issued at 137 PM CDT Fri Jun 2 2023 Rain chances will continue for much of the extended forecast period with thunderstorms possible each day through at least Thursday. 500 mb winds Saturday night are forecast to become northwesterly with model guidance indicating that thunderstorms that form in northeast New Mexico will move southeast across the forecast area early Sunday morning as an MCS. Damaging winds will be the primary hazard associated with an MCS and given the recent heavy rainfall at some locations, flooding will be a threat as well. Another round of convection will be possible Sunday afternoon but will be dependent on whether the atmosphere can destabilize after morning rain and storms. The upper level pattern will then become more static as an Omega blocking pattern develops over the CONUS on Monday with an H500 center of high pressure located nearly due north over the Northern Great Plains. This pattern will allow for a prolonged period of storm chances as moisture is forecast to remain over the region. Model guidance indicates widely scattered thunderstorms will form again on Monday. Flooding will remain a threat with weak upper level winds and slow storm motions. On Tuesday, the shortwave ridging is forecast to shuffle east with storm initiation farther west in New Mexico in the afternoon and evening with this activity possibly moving east from New Mexico into the southwest Texas Panhandle and the western South Plains later in the day and overnight. Model guidance indicates the upper level low over California will begin to move east towards the region on Wednesday with an increase in large scale ascent and another chance of rain and thunderstorms on Wednesday and Thursday before the blocking pattern begins to breakdown. Temperatures through Friday are forecast to be about 10 degrees below average with highs each day in the 70s and low-80s. && .AVIATION... (18Z TAFS) Issued at 1239 PM CDT Fri Jun 2 2023 Low CIGS will affect the KLBB and KPVW terminals for another hour or so until additional heating will erode this cloud layer. Widespread thunderstorm activity is expected later this afternoon into the early evening. Large hail and heavy rainfall will be possible with this activity as it moves through the KLBB and KPVW terminals from mid to late afternoon. Thunderstorms will also bring gusty and variable winds directly underneath the storms. Thunderstorm activity is not expected until early this evening at KCDS. Low CIGS and/or visbys can be expected again Saturday morning at all TAF sites as moist air continues to flow into the area. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight CDT tonight for TXZ021>044. && SHORT TERM...01 LONG TERM....17 AVIATION...01
Hazardous weather outlook, Jun 2, 11:43 AM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1143 AM CDT Fri Jun 2 2023 TXZ021>044-031645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1143 AM CDT Fri Jun 2 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms will continue to develop over the South Plains this afternoon. These storms will expand in coverage and move eastward into the Rolling Plains and far southeastern Texas Panhandle by the early evening. Some storms may be strong to severe and capable of producing large hail up to baseball size, damaging wind gusts up to 70 mph, and heavy downpours that could lead to localized flash flooding. A few tornadoes will also be possible especially across the South Plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Chances for strong to marginally severe thunderstorms with heavy rainfall continue through the weekend and into next week. Flooding will be a concern through the middle of next week with any storms that do develop. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Jun 2, 3:28 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
328 PM CDT Fri Jun 02 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Tstm Wnd Gst 5 ENE Abernathy 33.88N 101.76W
06/02/2023 M60 mph Hale TX Mesonet
This West Texas Mesonet site also measured a gust to 59
mph at 3:20 pm.
&&
Event Number LUB2300343
23Local storm report, Jun 2, 3:46 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
346 PM CDT Fri Jun 02 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Tstm Wnd Gst 6 E New Deal 33.73N 101.74W
06/02/2023 M59 mph Lubbock TX Mesonet
Measured by the West Texas Mesonet. It also gusted to
58 mph at 3:38 pm and 59 mph at 3:40 pm.
&&
Event Number LUB2300344
23The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:07 PM CDT | River Flood Advisory | LUB | Garza | 6 hr |
| Jun 2, 11:36 AM CDT | Flood Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 10 hr |
| Jun 2, 12:04 PM CDT | Areal Flood Advisory | LUB | Bailey, Cochran, Lamb, Parmer | 92 min |
| Jun 2, 12:10 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Parmer | 35 min |
| Jun 2, 12:26 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Parmer | 34 min |
| Jun 2, 12:32 PM CDT | Areal Flood Advisory | LUB | Cochran, Hockley, Yoakum | 88 min |
| Jun 2, 12:51 PM CDT | Flash Flood Warning | LUB | Bailey, Cochran | 2 hr |
| Jun 2, 12:58 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Lamb | 47 min |
| Jun 2, 1:19 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 56 min |
| Jun 2, 1:36 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Hale, Hockley, Lamb | 39 min |
| Jun 2, 2:07 PM CDT | Areal Flood Advisory | LUB | Cochran, Hale, Hockley, Lamb | 53 min |
| Jun 2, 2:09 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley, Terry, Yoakum | 66 min |
| Jun 2, 2:17 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hale, Hockley, Lamb, Lubbock | 43 min |
| Jun 2, 2:54 PM CDT | Flash Flood Warning | LUB | Bailey, Cochran, Hockley, Lamb | 3 hr |
| Jun 2, 3:02 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lubbock | 28 min |
| Jun 2, 3:11 PM CDT | Areal Flood Advisory | LUB | Briscoe, Floyd, Hale, Hockley, Lamb, Lubbock and 1 more | 89 min |
| Jun 2, 3:21 PM CDT | Severe Thunderstorm Warning | LUB | Lynn, Terry | 54 min |
| Jun 2, 3:25 PM CDT | Areal Flood Advisory | LUB | Lynn, Terry | 95 min |
| Jun 2, 3:29 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 46 min |
| Jun 2, 3:36 PM CDT | Flash Flood Warning | LUB | Floyd, Hale, Lubbock | 2 hr |
| Jun 2, 3:48 PM CDT | Areal Flood Advisory | LUB | Hockley, Lubbock, Lynn, Terry | 2 hr |
| Jun 2, 4:12 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 33 min |
| Jun 2, 4:29 PM CDT | Areal Flood Advisory | LUB | Crosby, Floyd, Motley | 2 hr |
| Jun 2, 4:47 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 58 min |
| Jun 2, 5:00 PM CDT | Flash Flood Warning | LUB | Garza | 2 hr |
| Jun 2, 5:10 PM CDT | Tornado Warning | LUB | Dickens, Floyd, Motley | 35 min |
| Jun 2, 5:29 PM CDT | Areal Flood Advisory | LUB | Childress | 3 hr |
| Jun 2, 5:38 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 52 min |
| Jun 2, 5:50 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Motley | 40 min |
| Jun 2, 6:01 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 48 min |
| Jun 2, 6:26 PM CDT | Areal Flood Advisory | LUB | Dickens, Kent, King, Stonewall | 3 hr |
| Jun 2, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, Kent, King, Motley, Stonewall | 61 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.